Identification and diagnostic analysis of occult transfusion-related anaphylactic shock in a patient with severe burns
10.13303/j.cjbt.issn.1004-549x.2026.09.019
- VernacularTitle:重度烧伤患者隐匿性输血相关过敏性休克的识别与诊断分析
- Author:
Yujun YANG
1
;
Rong ZHANG
1
;
Wen YIN
1
;
Wenting WANG
1
Author Information
1. Department of Blood Transfusion, The First Affiliated Hospital of Air Force Medical University, Xi'an 710032, China
- Publication Type:Journal Article
- Keywords:
severe burns;
blood transfusion therapy;
allergic reaction;
anaphylactic shock
- From:
Chinese Journal of Blood Transfusion
2026;39(9):1290-1294
- CountryChina
- Language:Chinese
-
Abstract:
Objective: To explore the occult clinical features and diagnostic difficulties of transfusion-related anaphylactic shock (TRAS) in patients with severe burns through a retrospective case analysis, and to provide practical references for improving the early identification and treatment efficiency of such atypical allergic reactions. Methods: The clinical data of a patient with severe burns (60%TBSA) who developed severe anaphylactic shock after intraoperative plasma transfusion were retrospectively analyzed. Transfusion reaction laboratory investigations, including blood group re-verification, unexpected antibody screening, and the Coombs test, were performed to rule out hemolytic transfusion reactions and blood group incompatibility. Together with the patient's lack of typical cutaneous allergic signs, ineffective response to conventional vasopressor therapy, and the rapid reversal of the condition following anti-allergic treatment (epinephrine plus glucocorticoids), the diagnosis was established and the recognition pathway was summarized. Results: Immediately after plasma transfusion, the patient developed severe hypotension (50/40 mmHg) accompanied by altered mental status, tachycardia, and shock manifestations. Because of the extensive burn wounds over the whole body, typical allergic signs such as urticaria and skin flushing were not observed. Blood pressure could not be maintained after rapid fluid resuscitation and conventional vasopressor therapy, but recovered rapidly after switching to epinephrine combined with glucocorticoid pulse therapy, and vital signs tended to be stable. Prophylactic anti-allergic drugs were administered before subsequent transfusions, and no similar adverse reactions occurred. Conclusion: Transfusion-related allergic reactions in patients with severe burns are characterized by occult clinical manifestations, with skin signs often masked by burn wounds, which can easily lead to diagnostic delay. Reverse verification through the rapid response to anti-allergic therapy after failure of conventional anti-shock treatment is a key clinical approach for identifying atypical anaphylactic shock. It is recommended to establish an early warning mechanism focusing on hemodynamic monitoring within 15 minutes after transfusion, and develop individualized transfusion protocols, including preoperative allergic history assessment and prophylactic anti-allergic medication, for patients with severe burns, so as to enhance transfusion safety in this high-risk population.